ThedaCare Behavioral Health personnel are getting training on using one of the best tools to avoid opioid deaths: naloxone.
Earlier this month, U.S. Surgeon General, Jerome Adams stressed the crucial role this drug can play in keeping someone alive after an opioid overdose would have stopped their breathing.
In an advisory, Adams says that for anyone who is touched by opioids in any way, “knowing how to use naloxone and keeping it within reach can save a life.”
In Wisconsin, 827 people died from opioid overdoses in 2016 — more than the number of deaths due to car accidents. On a national scale, the number of overdose deaths more than doubled between 2010 and 2016, from 21,089 to 42,249.
“We have a number of patients who come to ThedaCare Behavioral Health for help with their opioid addiction,” said Heather Pagel, therapeutic services manager for Appleton-based ThedaCare Behavioral Health. “Although we have not had an overdose occur in our building, we know the possibility of this happening is very real, and we want to make sure our staff is prepared.”
Death from opioid overdose is a result of respiratory depression, but naloxone stops the brain’s opioid receptors from binding. That lets the patient breathe for a brief period so a more complete medical intervention can be performed.
Wisconsin has a statewide standing order allowing pharmacists in the state to provide naloxone without a direct prescription to individuals at risk of an opioid overdose, or to concerned family and friends.
According to a release from ThedaCare, other communities that have made this drug more available have had fewer overdose deaths.
“Our hope is that we will be prepared in the event that we do need to respond to an overdose,” Kubasta said. “And we want our patients, their families, and the community to know that ThedaCare Behavioral Health is a safe place to talk about addiction and get help.”
Jason Selwitschka, EMS coordinator for ThedaCare Regional Medical Centers in Appleton and Neenah, says the training and treatment availability will help keep patients alive, but could also save staff from an accidental overdose due to exposure.
Other public safety workers have been endangered by drugs like fentanyl — a highly concentrated opioid that’s 100 times more potent than morphine.
“Opiate overdose deaths are continuing to rise,” said Carrie Kubasta, clinical supervisor. “Putting our patients and their families first means we need to be proactive in using whatever resources we have available to save lives.”
Kubasta hopes others in the health care system can be trained to use naloxone, and patients can get better access to treatment and recovery assistance.
“Equipping our staff with the skills, abilities and knowledge to respond to an overdose not only improves the safety of our patients and their families, but also the greater community,” Kubasta said. “No one chooses addiction, and every life is worth saving. If you are alive, then you can get into treatment and find recovery.”
ThedaCare Behavioral Health has a process for treating addicts starting with an assessment by a counselor. They are then connected with resources like group or individual therapy and medication assistance.
Addicts can start to experience unpleasant withdrawal symptoms within hours of the previous dose, including anxiety, nausea, vomiting, depression and powerful cravings. Medication exists that can reduce these symptoms.
For those who aren’t ready to face this full treatment, clinical substance abuse counselor Faithe Kazik says support groups like Narcotics Anonymous can help.
“The groups not only give support to the addict, they also provide information and resources,” Kazik says.
See the Surgeon General’s advisory: http://www.surgeongeneral.gov/priorities/opioid-overdose-prevention/naloxone-advisory.html
–By Alex Moe